Medicines That Can Cause Nausea and Vomiting

Medicines That Can Cause Nausea and Vomiting

Medicines That Can Cause Nausea and Vomiting

Topic Overview

Many nonprescription and prescription medicines can cause nausea or vomiting. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Medicines used to treat cancer (chemotherapy).
  • Opioid pain medicines.
  • Vitamins and mineral supplements, such as iron.

If you think that your nausea or vomiting may be caused by a medicine:

  • Call the doctor who prescribed the medicine to find out whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff

Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine

Adam Husney, MD - Family Medicine

Kathleen Romito, MD - Family Medicine